MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC THORACIC PEDICLE PROBE; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC THORACIC PEDICLE PROBE; SCREWDRIVERS
Model Number 03.622.005
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 06/28/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information is not available for reporting.Device is an instrument and is not implanted/explanted.Complainant device is not expected to be returned for manufacturer review/investigation.(b)(4) is used as the complainant indicated that the pedicle probe broke intraoperative and a non-implant grade fragment is retained in the patient.The surgeon had to alter his intended procedure due to the embedded fragment.The intended procedure called for 2 rods, 4 screws and 4 caps.The change in the intended procedure resulted in 2 rods, 6 screws and 6 caps being placed.A device history record (dhr) review was performed for part # 03.622.005 lot # 7845874, supplier lot # 7845874: release to warehouse date: 02feb2015, supplier: (b)(4), additional release to warehouse date: 04feb2015: no non conformance reports (ncrs) were generated during production.Review of device history records showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an l5-s1 laminectomy decompression fusion with expedium on (b)(6) 2017, 30 mm of the distal end of the thoracic pedicle probe broke off in the left l5 pedicle.The surgeon was cannulating the pedicle to create a path to insert the bone screws.As the surgeon was removing the thoracic pedicle probe from the pedicle, the distal end of the probe broke off.The surgeon used a screw extractor in an attempt to remove the broken tip.The screw extractor was too big and the surgeon was unable to retrieve the tip.No other attempts were made to remove the tip.Unanticipated x-rays were taken to locate the broken tip.There was an approximate 2 hour surgical delay in the attempt to remove the broken tip.As the tip was left in the pedicle, the surgeon was unable to place a bone screw in the left l5 pedicle.The surgeon had to go up 2 levels (l3-l4, l4-l5) above the normal indicated procedure.The surgeon tried going up one level to l4-l5.The left side of the pedicle at l4-l5 was too small and the surgeon was unable to create a path for the bone screws.The surgeon had to go up another level to l3-l4 and was able to insert the bone screws into the pedicle at l3-l4.The surgeon had planned to place the construct at l5-s1 and instead placed the construct at l3-s1.The intended procedure called for 2 rods, 4 screws and 4 caps.The change in the intended procedure resulted in 2 rods, 6 screws and 6 caps being placed.The right side has a screw in each pedicle at l3, l4, l5 and s1.On the left side, the screws are only in l3 and s1.There are no screws in l4 or l5 on the left side.There was no issue with the rods, screws or caps.Routine x-rays were taken intraoperatively as standard for the procedure.The procedure was completed and the patient was reported as stable.Concomitant devices reported: screw extractor (quantity 1), rods (expedium) (quantity 2), screws (expedium) (quantity 6), caps (expedium) (quantity 6).This report is for one (1) thoracic pedicle probe.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
The complaint device was not received for investigation.The following investigation is based on the images provided in the 14 image attachments.The images were reviewed, and the broken complaint condition could be confirmed because the tip of the device is missing.The embedded device complaint condition could not be confirmed since there are no x-rays returned.Since the device was not returned, a dimensional inspection and a functional test were not able to be performed.Dhr review for part # 03.622.005 lot # 7845874 , supplier lot # 7845874, release to warehouse date: 02feb2015, supplier: (b)(4), additional release to warehouse date: 04feb2015.A definitive assignable root cause could not be determined based on the provided information.During the investigation no product design issues or discrepancies were observed (based on the images) that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.No ncrs were generated during production.Review of device history records showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Device history lot, dhr review for part # 03.622.005 lot # 7845874 , supplier lot # 7845874, release to warehouse date: 02feb2015, supplier: (b)(4).Additional release to warehouse date: 04feb2015.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Updated event description: it was reported that the patient visited the surgeon on (b)(6) 2017 for complaints of lumbar back pain, left lower extremity radiculopathy, and left lower extremity numbness.The patient had history of an l5-s1 microdiscectomy in 2008.The surgeon ordered an mri of the patient¿s thoracic spine that revealed l5-s1 spondylolisthesis since the prior procedure.The surgeon felt the patient¿s clinical presentation was consistent with lumbar radiculopathy, likely from her spondylolisthesis.The surgeon noted the patient had a tethered cord.The patient was admitted to hospital on (b)(6) 2017 for a planned l5-s1 laminectomy, l3-s1 dorsal internal fixation and duraplasty.The laminectomy was completed at l5-s1.Using the thoracic pedicle probe, the surgeon cannulated the pedicle at l5 on the left side of the patient¿s spine for screw placement.Reportedly, the patient¿s bone marrow was very dense.While the surgeon was removing the thoracic pedicle probe, 30 millimeters of the distal end of the thoracic pedicle probe broke off in the patient¿s left vertebral pedicle.The surgeon attempted to retrieve the retained broken portion, using a screw extractor and other types of removal devices, but was unsuccessful.The broken portion of the thoracic pedicle probe was left in the patient¿s pedicle.Reportedly, the surgeon stopped the procedure to consult with the depuy synthes sales consultant regarding the complication.Reportedly, the depuy synthes sales consultant contacted a depuy synthes product manager who stated that the thoracic pedicle probe was stainless steel.There was an approximate 2 hour surgical delay related to the unsuccessful attempts to remove the broken portion of the thoracic pedicle probe from the patient¿s pedicle.The surgeon was unable to place a bone screw in the patient¿s l5 pedicle.The surgeon continued the procedure extending the construct to the next level of the patient¿s spine.The surgeon attempted to place screws bilaterally at l4 but, it was necessary to place smaller screws.The surgeon went up another level and was able to place screws at l3.The patient¿s construct was placed at l3 to s1 (four levels) instead of l5 to s1 (two levels).The patient was implanted with four screws on the right side of spine at l3.L4, l5 and s1 and two screws on the left side of her spine at l3 and s1.The procedure was completed.The remainder of the thoracic pedicle probe was sent for analysis and it confirmed the specimen was a silver metallic probe, measuring 14.3 cm in length, ranging from 0.5 to 0.3 cm in diameter, with an inscription indicating it was a lenke pedicle probe, synthes, cat # 03.622.005, lot # 7845874.34.Reportedly, the patient has suffered and continues to suffer extreme pain, suffering, inconvenience, and physical impairment.She will require future surgical treatment to remove the portion of the broken product that remains embedded in her spine.Concomitant devices reported: screw extractor (part # unknown, lot # unknown, quantity 1), rods (expedium) (part # unknown, lot # unknown, quantity 2), screws (expedium) (part # unknown, lot # unknown, quantity 6), caps (expedium) (part # unknown, lot # unknown, quantity 6).

Brand Name
THORACIC PEDICLE PROBE
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key6740449
Report Number1719045-2017-10689
Device Sequence Number771988
Product Code HXX
UDI-Device Identifier10705034718187
UDI-Public(01)10705034718187(10)7845874
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.622.005
Device Catalogue Number03.622.005
Device Lot Number7845874
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/28/2017
Supplement Date Received by Manufacturer08/15/2018
11/04/2019
Initial Report FDA Received Date07/25/2017
Supplement Report FDA Received Date09/11/2018
11/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CAPS (PART # UNKNOWN, LOT # UNKNOWN, QUANTITY 6); RODS (PART # UNKNOWN, LOT # UNKNOWN, QUANTITY 2); SCREW EXTRACTOR (PART # UNK, LOT # UNK, QTY 1); SCREWS (PART # UNKNOWN, LOT # UNKNOWN, QUANTITY 6); CAPS (PART # UNKNOWN, LOT # UNKNOWN, QUANTITY 6); RODS (PART # UNKNOWN, LOT # UNKNOWN, QUANTITY 2); SCREW EXTRACTOR (PART # UNK, LOT # UNK, QTY 1); SCREWS (PART # UNKNOWN, LOT # UNKNOWN, QUANTITY 6)
Outcome Attributed to Adverse Event Required Intervention;